Do Menopause and Thyroid Fight?

I'm 50. I have had Hashimoto's for 20 years and am on synthyroid 137mg, take 1,000 IU of Vitamin D, 1200 mcg B12, daily low dose aspirin 81mg and celexa for heart palps at 20mg. For the last little while, about 2 months, I have NO energy. I started feeling anxious, blood pressure is all over the map and the heart palpitations or racing heart are really disturbing. Hot flashes and cold hands and feet are common, as is the fatigue after an "attack". Shortness of breath happens, but for no reason. I can be walking the dog up a hill and be fine, but having a hard time sitting in a chair. I can be fine for days, then have a day of pure hell. I am confident it is not my heart, although gp is doing a cardiac workup. I went for a stress test and failed miserably at level 3 because I had the flu (spent the next day with fever, diarrhea, upset stomach and didn't eat for two days)...I think I am going loopy. I know my doc sees me and thinks, "here she is again".... Over the last 6 weeks, I even gained 10 pounds and then lost it. May hair is falling out, itchy palms, dry skin....Any suggestions???

4 Replies

  • There's a distinct possiblility that it's your doctor that's loopy, not you. If she treated you correctly, you wouldn't need to see her so often, would you? :)

    First step to wellness is to know your disease! You have Hashi's. Right. So, is your TSH suppressed? Are you gluten-free? Do you have your latest blood test results that you can post on here? If not, you should ask for a print-out - it's your legal right to have one, she can't refuse. And then we'll be able to see more clearly what is going on.

    They're very keen on diagnosing heart problems, because they get more funding for them. They get nothing for making a hypo well.

    137 mcg isn't a massive dose. Sounds to me like you're Under-dosed. Hashi's is a progressive disease, it gets worse and worse with time. So, not surprising you're not feeling well if you've been on the same dose for 20 years.

    I rather doubt that aspirin is doing you any good - might even be making you bad. It was disproved a long time ago that it prevents heart attacks. You might want to research that, and have a word with your doctor. No point in taking drugs that aren't necessary.

    How long have you been taking the vit D and B12? Are you sure you're on the right dose? Did you have them tested first? Are you taking a B complex to keep your Bs balanced? If you have other nutritional deficiencies, you might be magnesium deficient, and that would give you palps, and have a lot of other bad effects, too. Talk to your doctor.

    There are so many variables that come into play, we have to ask a lot of questions. :)

    Take care.

  • Thank you for your reassurance. I have just had blood work done, so I should be able to get that in a week or so. I know I am overweight, but the heart issue scared the crap out of me. Still, there is no rhyme or reason to it. I can be short of breath sitting in a chair, with hot flashes and feeling weird, whereas I can walk the dog up and down hills and not experience any shortness of breath. I keep having "waves" that seem to come from the neck, if that makes any sense whatsoever. Then the hot feet, the clammy hands, then I feel just dragged out. I have not had a change in my synthyroid in over 7 years and even that change was very minimal. The B12 was added to the mix because of the lack of energy. My doctor suggested that. I also have extremely heavy flow which I am not finding fun. The symptoms seem to come on and get worse the week and a half before my cycle, too, which made me think hormones are involved in some way. I also sometimes get this feeling like someone is squeezing my trunk, if that makes sense. Trying to make an appointment with my gp is a challenge even a black ops team would have a hard time with. I am going to see a local thyroid specialist; however, the last one I saw gave me Mary Shomon's book to read (which I already had) and suggested my symptoms were a normal part of aging. Yep, didn't go back to him.

  • Well, hormones are always part of your cycle. In fact, hormones are part of everything.

    Did your doctor bother to test your B12 before 'suggesting' you take it? If not, she's an idiot. You could have Pernicious Anemia, but now you would have to stop the B12 for two months to take the test. Do you feel it's doing you any good? How much are you taking? Are you taking a B complex with it to balance the Bs?

    Sounds to me like you're just Under-medicated - you have so many symptoms - the weight-gain, the heart issue, the shortness of breath - never mind if it comes and goes, it's still a symptom - and the heavy flow. Leaving you on the same dose for 7 years when you're still having symptoms is negligence. I'm sure that when you get your results, you'll find you need an increase. Look forward to seeing them. :)

  • Thank you so much for your support and advice. The B12 was measured years ago and I am on 1200mcg daily. Still, I don't feel my health is managed properly. Where I am, if you "fire" your doctor, trying to get a new one is next to impossible....I, too, suspect under medication. I have thought so for years. They look at the number, the range and say "you are in the normal range". What if I'm abnormal? (haha)

You may also like...